Alert archive / Minnesota / Flash Flood Warnings in 2008

Flash Flood Warning 3, NWS Aberdeen, SD

June 11, 2008Big Stone County, Minnesota

NWS Aberdeen, SD issued this flash flood warning at Jun 11, 2008, 10:55 AM CDT for Big Stone County, Minnesota. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2008, 10:55 AM CDT (15:55 UTC)
Expired
Jun 11, 2008, 3:39 PM CDT
In force
5 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

County Big Stone County, MN

The radar

The Aberdeen radar (KABR), 156 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 633 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
633 m²/s²
0-3 km storm-relative helicity
706 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 111559
FFWABR
MNC011-112200-
/O.NEW.KABR.FF.W.0003.080611T1555Z-080611T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1055 AM CDT WED JUN 11 2008

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...
  THIS INCLUDES THE CITY OF ORTONVILLE...

* UNTIL 500 PM CDT WEDNESDAY

* AT 1050 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  YANKEETOWN...GRACEVILLE...CLINTON AND BONANZA GROVE

LOCAL LAW ENFORCEMENT REPORTS THAT THERE IS WATER OVER HIGHWAY 75 
NORTH OF ORTONVILLE.  AND MORE RAIN IS ON THE WAY OVER THE NEXT HOUR 
OR SO WHICH MAY AGGRAVATE OR EXTEND IN COVERAGE THE FLOODING THAT 
HAS ALREADY BEEN REPORTED. IN ADDITION RADAR INDICATES THAT UP TO 3 
INCHES OF RAIN HAS OCCURRED OVER PARTS OF THE WARNED AREA.  

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4519 9618 4525 9631 4527 9645 4534 9648
      4537 9653 4541 9668 4544 9673 4551 9676
      4558 9683 4558 9625 4542 9623 4541 9612
      4519 9611
TIME...MOT...LOC 1555Z 180DEG 0KT 4544 9634

$$
TDK
2 follow-up statements
000 
WGUS73 KABR 111917
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
215 PM CDT WED JUN 11 2008

MNC011-112200-
/O.CON.KABR.FF.W.0003.000000T0000Z-080611T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BIG STONE MN-
215 PM CDT WED JUN 11 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR BIG
STONE COUNTY...

AT 207 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
FLOODING CONTINUED ACROSS PARTS OF BIG STONE COUNTY.  HIGHWAY 28 
BETWEEN GRACEVILLE AND JOHNSON WAS UNDER WATER.  MANY TOWNSHIPS 
ROADS ARE ALSO UNDER WATER AND CLOSED. ADDITIONAL RAIN WILL BE 
POSSIBLE THIS AFTERNOON AND EARLY EVENING WHICH COULD WORSEN THE 
FLOODING SITUATION.     

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YANKEETOWN...
GRACEVILLE...CLINTON AND BONANZA GROVE

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4519 9618 4525 9631 4527 9645 4534 9648
      4537 9653 4541 9668 4544 9673 4551 9676
      4558 9683 4558 9625 4542 9623 4541 9612
      4519 9611
TIME...MOT...LOC 1915Z 180DEG 0KT 4544 9634

$$
TDK
000 
WGUS73 KABR 112039
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
339 PM CDT WED JUN 11 2008

MNC011-112049-
/O.CAN.KABR.FF.W.0003.000000T0000Z-080611T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BIG STONE MN-
339 PM CDT WED JUN 11 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BIG STONE COUNTY...

THE FLASH FLOOD WARNING WAS REPLACED WITH AN AREAL FLOOD WARNING.

LAT...LON 4519 9618 4525 9631 4527 9645 4534 9648
      4537 9653 4541 9668 4544 9673 4551 9676
      4558 9683 4558 9625 4542 9623 4541 9612
      4519 9611
TIME...MOT...LOC 2039Z 180DEG 0KT 4544 9634

$$
TDK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 10:23 AM CDT, 32 minutes earlier.

Area forecast discussion, Jun 11, 10:23 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1023 AM CDT WED JUN 11 2008

.UPDATE...
UPDATED THE FORECAST THIS MORNING...MAINLY TO REMOVE THE MENTION
OF THE FLOOD WATCH. AREA OF LOW PRESSURE OVER SOUTH CENTRAL SOUTH
DAKOTA WILL MOVE ENE TODAY. SPC HAS MARSHALL...DAY...CLARK AND
POINTS EAST UNDER A SLIGHT RISK FOR SEVERE WEATHER. EXPECT THE
CURRENT SHOWERS AND THUNDERSTORMS TO PUSH EAST INTO MINNESOTA WITH
SOME REDEVELOP LATER THIS AFTERNOON. ELSEWHERE...EXPECT SHOWERS
WITH ISOLATED THUNDERSTORMS FOR REST OF THE DAY.

UPDATED AVIATION DISCUSSION BELOW.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY

ONGOING SEVERE WEATHER THROUGH THE EARLY MORNING...WITH THE
POSSIBILITY FOR REDEVELOPMENT OF STRONG TO SEVERE STORMS EARLY THIS
AFTERNOON. FIRST...WILL ADDRESS FLOOD RISK AS RADAR ESTIMATED
2-4 FOR PARTS OF CORSON AND CAMPBELL COUNTIES ECLIPSING 1.5
FLASH FLOOD GUIDANCE...HOWEVER NO REPORTS OF FLOODING FROM THAT
AREA. LOW LEVEL JET EXPECTED TO CONTINUE TO SUPPORT THUNDERSTORMS
IN THE AREA WELL INTO THE AM HOURS...THEREFORE WILL CONTINUE
FLOOD WATCH FOR NORTHERN TIER COUNTIES.

ASIDE FROM NORTHERN TIER STORMS...CONVECTION FILLING IN FROM
NORTHERN NE INTO EAST CENTRAL SD. THIS IS IN LINE WITH MOST
GUIDANCE...INDICATING ELEVATED CAPE/LI VALUES SUPPORTIVE OF
CONTINUOUS REDEVELOPMENT THROUGH THE MORNING...AND HODOGRAPHS TO
SUPPORT SEVERE THREAT. SURFACE TROUGH WILL PUSH SEVERE THREAT EAST
INTO THE PM HOURS.

WILL LEAVE OUT MENTION OF POPS AS UPPER TROUGH MOVES OVERHEAD
TONIGHT...HOWEVER WITH COOLER TEMPERATURES ALOFT...COULD SEE
SHOWER/WEAK THUNDERSTORM DEVELOPMENT THURSDAY DURING THE AFTERNOON HOURS.

.LONG TERM...FRIDAY THROUGH TUESDAY
THE EXTENDED PERIOD STARTS OFF WITH BOTH AN UPPER LOW AND SURFACE
LOW OVER SOUTHERN CANADA AND THE FAR NORTHERN PLAINS. A SURFACE
HIGH WILL EXTEND FROM THE CENTRAL ROCKIES EASTWARD ACROSS NEBRASKA
AND KANSAS. THE HIGH DROPS SOUTHWARD DURING THE DAY FRIDAY WITH A
WEAK FRONT TRACKING ACROSS THE NORTHERN PLAINS DURING THE
AFTERNOON AND OVERNIGHT HOURS. BEST CHANCE FOR PRECIPITATION LOOKS
TO BE DURING THE AFTERNOON AS THE UPPER LEVEL ENERGY SLIDES NORTH
OF THE AREA OVERNIGHT. UPPER LEVEL NORTHWEST FLOW SETS UP ON
SATURDAY...WITH WEAK SURFACE HIGH PRESSURE SLIDING ACROSS THE
PLAINS DURING THE DAY...FOLLOWED BY A DECENT FRONTAL BOUNDARY
SATURDAY NIGHT. BEST INSTABILITY DEVELOPS OVER THE EASTERN HALF OF
THE CWA SATURDAY AFTERNOON AND EVENING...SO WILL KEEP A MENTION OF
TRW GOING DURING THAT TIME. A DECENT SHORTWAVE DROPS OVER THE
EASTERN PART OF THE AREA ON SUNDAY...AND WITH THE FRONT STILL IN
THE GENERAL AREA...WILL KEEP A SMALL POP FOR TRW GOING. HIGH
PRESSURE SLIDES OVER THE NORTHERN AND CENTRAL PLAINS SUNDAY
NIGHT...AND REMAINS DOMINANT OVER THE REGION THROUGH THE END OF
THE PERIOD. DRY CONDITIONS EXPECTED SUNDAY NIGHT THROUGH TUESDAY.

H85 TEMPS GENERALLY REMAIN IN THE UPPER SINGLE DIGITS TO THE
TEENS...KEEPING TEMPERATURES RIGHT AROUND NORMAL THROUGH THE
PERIOD.

&&

.AVIATION...
IFR/MVFR CIGS/VSBYS WILL CONTINUE ACROSS MOST OF THE AREA THROUGH TODAY
WITH THE MOST CONCENTRATION OF RAIN/THUNDERSTORMS LIKELY TO BE
OVER THE NORTHEAST PART OF THE AREA...INCLUDING KATY TERMINAL. THE
STORMS SHOULD GRADUALLY PUSH OFF INTO AREAS NORTH AND EAST OF THE
REGION TONIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...SD
SHORT TERM...CONNELLY
LONG TERM...PARKIN
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 11, 3:46 AM CDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
346 AM CDT WED JUN 11 2008

SDZ003>007-009>011-015>017-120900-
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
DEWEY-POTTER-FAULK-
346 AM CDT WED JUN 11 2008 /246 AM MDT WED JUN 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TODAY.
SOME OF THE STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND STRONG
WINDS. THE RAIN THREAT WILL CONTINUE THROUGH THE DAY AND INTO THE
EARLY EVENING HOURS...WHICH MAY LEAD TO FLOODING IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS DURING THE AFTERNOON AND EARLY
EVENING HOURS THURSDAY...FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

MNZ039-046-SDZ008-018>023-033>037-045-048-051-120900-
TRAVERSE-BIG STONE-ROBERTS-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-
DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
346 AM CDT WED JUN 11 2008 /246 AM MDT WED JUN 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TODAY.
SOME OF THE STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND STRONG
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS DURING THE AFTERNOON AND EARLY
EVENING HOURS THURSDAY...FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

PARKIN

In the hours before

Local storm report, Jun 11, 5:20 AM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
520 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 AM     HAIL             5 NW LANGFORD           45.65N 97.90W
06/11/2008  E1.00 INCH       MARSHALL           SD   PUBLIC

0517 AM     HAIL             EDEN                    45.62N 97.42W
06/11/2008  M1.25 INCH       MARSHALL           SD   FIRE DEPT/RESCUE

&&

FOWLE
Local storm report, Jun 11, 7:14 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
714 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 AM     HAIL             ROY LAKE STATE PARK     45.71N 97.43W
06/11/2008  E1.00 INCH       MARSHALL           SD   PUBLIC

            SOME QUARTER HAIL MIXED WITH NICKEL HAIL. GUSTY WINDS AS
            WELL.

&&

ATG
Local storm report, Jun 11, 8:18 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
818 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     HAIL             1 SW ABERDEEN           45.46N 98.50W
06/11/2008  E0.75 INCH       BROWN              SD   NWS EMPLOYEE

&&

ATG
Local storm report, Jun 11, 8:53 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
853 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND GST     1 E HOSMER              45.58N 99.45W
06/11/2008  E80.00 MPH       EDMUNDS            SD   PUBLIC

            WINDS ESTIMATED TO BE AT LEAST 80 MPH. 46 X 100 FOOT
            QUONSET BLOWN OVER WITH TIN STREWN FOR 1/4 MILE DOWN
            WIND. TREES SNAPPED AND UPROOTED IN HOSMER.

0300 AM     HAIL             7 S MINA                45.34N 98.76W
06/11/2008  E0.88 INCH       EDMUNDS            SD   PUBLIC

&&

JJZ
Local storm report, Jun 11, 9:44 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
944 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             17 SSE MCLAUGHLIN       45.59N 100.68W
06/10/2008  E0.75 INCH       CORSON             SD   PUBLIC

&&

JJZ
Local storm report, Jun 11, 10:21 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1021 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             15 ESE MOUND CITY       45.64N 99.78W
06/10/2008  E1.00 INCH       CAMPBELL           SD   PUBLIC

            DIME TO QUARTER HAIL. ALSO ESTIMATED 50 TO 60 MPH WINDS.

0115 AM     TSTM WND GST     15 ESE MOUND CITY       45.64N 99.78W
06/11/2008  E60.00 MPH       CAMPBELL           SD   PUBLIC

            ESTIMATED WINDS AT LEAST 60 MPH. COTTONWOOD TREE SNAPPED
            OFF AT GROUND.

&&

JJZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 1:11 PM CDTFlash Flood WatchABRBig Stone, Traverse8 hr
Jun 11, 3:36 PM CDTAreal Flood WarningABRBig Stone12 hr

Nearby

Flash Flood Warnings in Minnesota, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.